South Dakota, 2003

Hail in South Dakota, June 30, 2003

June 30, 2003 · NWS UNR · 8 events in 4 counties and zones

A supercell thunderstorm developed rapidly in extreme northeastern Jackson County, then moved southward. This storm produced golfball to baseball sized hail for over 3 hours as it moved along the Jackson/Mellette County line and then through Bennett and Todd Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed rapidly in extreme northeastern Jackson County, then moved southward. This storm produced golfball to baseball sized hail for over 3 hours as it moved along the Jackson/Mellette County line and then through Bennett and Todd Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 2:00 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 30, 2:00 PM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT MON JUN 30 2003

20Z SFC ANALYSIS SHOWS SFC HIGH OVER IA WITH TROUGH EXTENDING FROM
LOW OVER NC MT SWRD INTO CENTRAL WY. DUE TO TIGHT SFC PRESSURE
GRADIENT...BREEZY CONDITIONS WILL CONTINUE ACROSS CENTRAL SD
OVERNIGHT. WV IMAGERY SHOWS WEAK SHORTWAVE ENTERING NE WY ATTM. BEST
CAPE IS PROGGED TO RANGE FROM 2000 TO 2500 J/KG OVER THE BLKHLS AND
THE PLAINS EAST OF THE BLKHLS EARLY THIS EVENING WILL WEAKENING
CAP. THEREFORE WILL LEAVE MENTION OF ISOLATED EVENING THUNDERSTORMS
OVER AND NEAR THE BLKHLS THIS EVE.

UPPER RIDGE REMAINS OVER THE AREA THROUGH TUESDAY NIGHT THEN BREAKS
DOWN ON WEDNESDAY LEADING TO A MORE ZONAL FLOW PATTERN. NE TO SW
ORIENTED SFC TROUGH SETS UP ACROSS WRN SD ON TUESDAY...SHIFTING TO
THE SOUTH AND EAST BY WEDNESDAY. WILL INTRODUCE A CHANCE OF TSRA
OVER THE BLACK HILLS AND AREAS NORTH AND EAST ON TUESDAY AFTN AS
INSTABILITY INCREASES ALONG THE SFC TROUGH. BEST CHANCE OF TSRA WILL
BE ACROSS NW SD DURING TUES EVENING AS SHORTWAVE ENERGY CROSSES SRN
ND.

A SERIES OF SHORTWAVES WILL CROSS THE AREA WITH THE ZONAL FLOW
ALOFT...KEEPING A CHANCE OF SHOWERS AND TSRA IN THE FORECAST FOR
PORTIONS OF OUR CWA DURING THE HOLIDAY WEEKEND.

.UNR...NONE.

GR
Hazardous weather outlook, Jun 30, 5:45 AM MST, 11 hours 10 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
645 AM MDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATE THIS
MORNING AND AFTERNOON. AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP
OVER THE BLACK HILLS...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHWEST SOUTH
DAKOTA WEDNESDAY NIGHT AS A COLD FRONT CLIPS THE REGION. A MORE
WIDESPREAD CHANCE FOR THUNDERSTORMS IS EXPECTED ON INDEPENDENCE DAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Mellette

When
June 30, 4:55 PM MST
Where
Mellette County, 5 mi NW of Cedar Butte
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.633, -101.083

Hail, Jackson

When
June 30, 5:05 PM MST to 5:10 PM MST
Where
Jackson County, 15 mi NE of Longvalley
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.617, -101.283

Hail, Jackson

When
June 30, 5:25 PM MST to 5:30 PM MST
Where
Jackson County, 12 mi NE of Longvalley
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.583, -101.333

Hail, Mellette

When
June 30, 5:50 PM MST
Where
Mellette County, 4 mi SE of Norris
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.433, -101.150

Hail, Mellette

When
June 30, 6:08 PM MST
Where
Mellette County, 1 mi W of Norris
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.467, -101.217

Hail, Jackson

When
June 30, 6:15 PM MST to 6:25 PM MST
Where
Jackson County, 6 mi SE of Longvalley
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.400, -101.417

Hail, Bennett

When
June 30, 6:30 PM MST to 7:05 PM MST
Where
Bennett County, 13 mi NE of Vetal
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.350, -101.200

Hail, Todd

When
June 30, 6:40 PM MST
Where
Todd County, 7 mi NW of Parmelee
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.383, -101.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364833, 5364832, 5364834, 5364835, 5364836, 5364837, 5364838, 5364839.